Alert archive / Iowa / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Aug 2, 2023, 5:43 AM CDT for Cass County, Iowa. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2023, 5:43 AM CDT (10:43 UTC)
- Expired
- Aug 2, 2023, 10:10 AM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Cass County, IA
The radar
The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:50 AM CDT | RAIN 3.35 | Massena, IA | |
| Aug 2, 6:55 AM CDT | RAIN 3.35 | Massena, IA | 24 hour rainfall amount ending at 655 am. Rain ongoing. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1026 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
588
WGUS53 KDMX 021043
FFWDMX
IAC029-021630-
/O.NEW.KDMX.FF.W.0004.230802T1043Z-230802T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
543 AM CDT Wed Aug 2 2023
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Central Cass County in southwestern Iowa...
* Until 1130 AM CDT.
* At 543 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms had produced heavy rain across the warned area.
Between 2 and 4 inches of rain have fallen so far this morning
with additional rainfall amounts of 1 to 2 inches possible in the
warned area over the next few hours. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Atlantic, Lewis, Massena, Cumberland, Marne, Wiota, Atlantic
Municipal Airport and Cold Springs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4148 9516 4137 9470 4132 9470 4125 9470
4124 9470 4118 9470 4128 9516 4129 9516
4132 9516 4133 9516 4135 9516 4136 9516
4137 9516 4139 9515
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Ansorge1 follow-up statement
300
WGUS73 KDMX 021510
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1010 AM CDT Wed Aug 2 2023
IAC029-021520-
/O.CAN.KDMX.FF.W.0004.000000T0000Z-230802T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass IA-
1010 AM CDT Wed Aug 2 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL CASS COUNTY...
The heavy rain has diminished. Flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
LAT...LON 4148 9516 4137 9470 4132 9470 4125 9470
4124 9470 4118 9470 4128 9516 4129 9516
4132 9516 4133 9516 4135 9516 4136 9516
4137 9516 4139 9515
$$
ZoggWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:53 AM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 2, 2:53 AM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 253 AM CDT Wed Aug 2 2023 .DISCUSSION.../Today through Tuesday/ Issued at 247 AM CDT Wed Aug 2 2023 Take Home Points: * Heavy rain potential through this morning across portions of southern Iowa, isolated strong to severe possible * Lingering shower/thunder activity into Wednesday overnight as shortwave impulses slide through * Additional shower/thunder chances into/through the weekend * Seasonable to seasonably cool temperatures Discussion: As generally expected, thunderstorm activity quickly ramped up this evening, around/after 06z, in conjunction with a modest LLJ and mid- level boundary/baroclinic zone. Hi-res guidance, namely the HRRR, has struggled mightily with initiation timing and area as compared to reality, leading to some wholesale adjustments to the near-term forecast. Additionally, an area/gradient of elevated MUCAPE values across SW Iowa around/in excess of 2000-3000 J/kg has raised some concern for a few storms to flirt with severe criteria. Current SPC mesoanalysis does not co-locate supportive effective shear with current activity, supported by radar analysis, and should result in a more pulsey severe threat for hail and damaging winds. The main threat, though, looks to continue to revolve around efficient heavy rainfall with warm cloud layer depths to around 4km, Pwats in excess of 2 inches, persistent moisture advection into the boundary/baroclinic zone, and some training activity given mean wind orientation to initiation areas. Hi-res guidance depictions of localized potential for 5 inches or more will be possible. Best opportunity for such rainfall amounts will reside in areas south of Interstate 80. RFC FFG of around 3 inches will be most appropriate for urban areas, whereas rural areas and agriculture fields commonly handle 3+ inch rainfalls with minimal issue during the growing season. This should be especially true with the predominantly dry antecedent conditions. Should we start to see training activity result in more widespread areas approaching 4 to 5+ inches, flash flood products will become increasingly likely/necessary. This activity will ease through the morning as the LLJ subsides, but additional shower/storm activity appears likely by late morning into the afternoon as a shortwave trough slides in from Nebraska. While more progressive in nature, the potential for an additional 1 to 2 inches may be possible. Location appears to be a bit further north than the earlier activity. Through the remainder of the work week, upper level ridging flattens with shortwave activity to the west, helping keep conditions seasonable in the 80s. Remains somewhat difficult to hammer down additional shower/storm details given the variance in timing, track, and strength depicted in guidance. Friday into Saturday may be the next best opportunity for showers/storm as a boundary oozes southward from larger trough moving across Canada and a few shortwaves move across the area. Into Sunday, guidance continues to show a stronger shortwave trough moving across the region and an attendant cool front. This may provide another round of activity before seasonably cool conditions next week in the upper 70s to low 80s. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1149 PM CDT Tue Aug 1 2023 Showers with embedded lightning continue to impact mainly KDSM and KOTM late this evening, which are expected to push out over the next hour or two. A boundary kicking off showers and storms is then expected to bring more active weather after 06-09z into Wednesday, though still generally affecting central and southern Iowa per most recent guidance. Could see periods of thunderstorms with this activity, though heavy rain looks to be a concern, especially over the far south. Low ceilings and possible reduced visibilities allowing for MVFR and possible brief IFR conditions at times are expected. Additional shower and storm chances are expected later in the day but overall uncertainty is pretty high at this time. Close monitoring on how things play out through this forecast period will continue. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...Bury
Hazardous weather outlook, Aug 2, 3:49 AM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 349 AM CDT Wed Aug 2 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-030900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 349 AM CDT Wed Aug 2 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Additional showers and thunderstorms are likely later today across portions of central and southern Iowa. While the severe threat is low, the strongest of storms may produce damaging hail and gusty winds in addition to heavy rain. Locally high rainfall amounts are possible, especially in the far south. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional chances for showers and thunderstorms are possible Friday and through the weekend. Severe threat appears on the lower end, though details remain uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 2, 2:03 AM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Des Moines IA
203 AM CDT Wed Aug 2 2023
IAZ070-020745-
Cass IA-
203 AM CDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of western Cass County
through 245 AM CDT...
At 202 AM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut, or 9 miles west of Atlantic, moving east at 25 mph.
HAZARD...Nickel size hail and rainfall up to one and half inches.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Ponding of
water on roadways, low visibilities, and rises in small
streams and creeks.
Locations impacted include...
Atlantic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4148 9515 4149 9490 4119 9497 4126 9516
TIME...MOT...LOC 0702Z 282DEG 20KT 4142 9520
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
AnsorgeThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:03 AM CDT | Special Weather Statement | DMX | Cass | 42 min |
Nearby
Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.